MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 914ESA
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Stroke/CVA (1770); Hematoma (1884)
Date of Event 10/18/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Per the instructions for use (ifu), permanent or transient neurological events including stroke are potential adverse events associated with the tavr procedure and the use of the edwards thv devices.According to literature review, and as documented in a clinical technical summary written by edwards lifesciences, stroke is recognized in the literature as a well-known complication in a small number of patients undergoing tavr.Risk factors correlating with a number of patient co-morbidities have been identified.Although in many cases the root cause of the event is unable to be determined, strokes during tavr are undoubtedly multifactorial, the dominant etiology likely being intra-procedure embolic events.A transcranial doppler study during tavr demonstrated that the majority of procedural embolic events occurred during balloon valvuloplasty, manipulation of catheters across the aortic valve, and valve implantation.An analysis in patients undergoing valve surgery revealed four baseline characteristics and two procedural events that were associated with early post-procedure stroke: female sex, ef (b)(6), diabetes, age (b)(6), bypass procedure time 120 min, and calcification of the ascending aorta.Predictors of late stroke have included female sex, age older than (b)(6), atrial fibrillation, and a history of or current smoking.There were no important differences in the frequency of late strokes between tavr and avr patients.After tavr, there appears to be a more significant proportion of early strokes occurring 24 h post-procedure, but tavr patients with multiple co morbidities are probably at higher risk of both early and late strokes.According to the instructions for use (ifu), cardiovascular complications, including perforation or dissection of vessels which may require intervention, are potential adverse events associated with the transfemoral transcatheter aortic valve replacement procedure.According to literature review, and as documented in a technical summary written by edwards lifesciences, vascular complications are a well-recognized complication of the transfemoral tavr procedure in this elderly population with multiple co-morbidities.Edwards has reviewed many reports, including screening data records and source documentation of vascular complications and has found that the root cause is typically related to a combination of vessel size, tortuosity and calcifications.Although the incidence is decreasing with smaller sheath/delivery system sizes and physician experience, there will continue to be cases in which vascular complications will occur.The thv physician training manuals instruct on procedural considerations for sheath insertion with regards to proper screening critical to reducing vascular complications.The training manual instructs the operator on proper sheath insertion and withdrawal techniques, including pre-dilating the vessel with the edwards dilators, as needed.It also notes that calcification may reduce lumen diameter and limit or prevent transfemoral passage of the devices.The ifu contraindicates patients with ilio-femoral vessel characteristics that would preclude safe placement of sheaths such as severe obstructive calcification or severe tortuosity.Pre-procedure screening and assessment of the femoral/iliac artery internal diameters will enable the clinician to determine if the sapien valve can be delivered transfemorally.Assessment of location and amount of circumferential calcium will aid in determining areas of reduced vessel diameters.The operators are trained to measure minimum vessel diameter taking calcium into account.The physician training manual also lists the minimum recommended vessel size for each size device.Despite the best screening tools, a small percentage of patients will have femoral/iliac vessels that are not amenable to the trans-femoral approach or where increased resistance is encountered during insertion of devices.In many cases, the vessel minimum luminal diameter (mld) may be borderline or below the indicated size.In addition, significant calcification and/or tortuosity, not always appreciable on imaging, could be contributing factors to the event.In this case, there was no allegation or indication a device malfunction contributed to this adverse event.With the limited information the cause of the stroke is unknown but may be related to the mechanisms above, such as the patient's advanced age.The possible cause of the hematoma may have been the device used for closure of the vessel but it is still unclear.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.No corrective or preventative actions are required.
 
Event or Problem Description
As reported, after a successful tavr by (b)(6) approach the patient had a stroke.According to the information received from the physicians the patient was responsive with no stroke symptoms immediately post tavr however they formed a hematoma around the surgical site and eventually had left sided weakness and were taken to surgery to address the issue.Suspected failure in closing the site.
 
Event or Problem Description
As reported, after a successful tavr by carotid approach an access site hematoma and new neurological symptoms of left arm and leg weakness along with loss of consciousness occurred.Cta revealed an rca dissection, extensive anterolateral neck hematoma, and hypoperfusion through the right hemisphere.Emergent neck exploration and patch repair was performed, along with decompression of the hematoma.Ct performed revealed no large vessel occlusion in the head but there was hypoperfusion throughout the right cerebral hemisphere.The hematoma was measured to be 9.2 x 5.6 x 10.4cm and active.The source seemed to be closest to the ascending cervical branch of the right thyrocervical trunk.It extended into the anterior mediastinum and diffusely throughout the right neck to the level of the jaw.
 
Additional Manufacturer Narrative
Added b.2 outcome code, h.6 health effect - impact code.Corrected b.5 and b.7 with new information received from medical records.Per the instructions for use (ifu), permanent or transient neurological events including stroke are potential adverse events associated with the tavr procedure and the use of the edwards thv devices.According to literature review, and as documented in a clinical technical summary written by edwards lifesciences, stroke is recognized in the literature as a well-known complication in a small number of patients undergoing tavr.Risk factors correlating with a number of patient co-morbidities have been identified.Although in many cases the root cause of the event is unable to be determined, strokes during tavr are undoubtedly multifactorial, the dominant etiology likely being intra-procedure embolic events.A transcranial doppler study during tavr demonstrated that the majority of procedural embolic events occurred during balloon valvuloplasty, manipulation of catheters across the aortic valve, and valve implantation.An analysis in patients undergoing valve surgery revealed four baseline characteristics and two procedural events that were associated with early post-procedure stroke: female sex, ef < 30%, diabetes, age older than 70 years, bypass procedure time> 120 min, and calcification of the ascending aorta.Predictors of late stroke have included female sex, age older than 75 years, atrial fibrillation, and a history of or current smoking.There were no important differences in the frequency of late strokes between tavr and avr patients.After tavr, there appears to be a more significant proportion of early strokes occurring < 24 h post-procedure, but tavr patients with multiple co morbidities are probably at higher risk of both early and late strokes.According to the instructions for use (ifu), cardiovascular complications, including perforation or dissection of vessels which may require intervention, are potential adverse events associated with the transfemoral transcatheter aortic valve replacement procedure.According to literature review, and as documented in a technical summary written by edwards lifesciences, vascular complications are a well-recognized complication of the transfemoral tavr procedure in this elderly population with multiple co-morbidities.Edwards has reviewed many reports, including screening data records and source documentation of vascular complications and has found that the root cause is typically related to a combination of vessel size, tortuosity and calcifications.Although the incidence is decreasing with smaller sheath/delivery system sizes and physician experience, there will continue to be cases in which vascular complications will occur.The thv physician training manuals instruct on procedural considerations for sheath insertion with regards to proper screening critical to reducing vascular complications.The training manual instructs the operator on proper sheath insertion and withdrawal techniques, including pre-dilating the vessel with the edwards dilators, as needed.It also notes that calcification may reduce lumen diameter and limit or prevent transfemoral passage of the devices.The ifu contraindicates patients with ilio-femoral vessel characteristics that would preclude safe placement of sheaths such as severe obstructive calcification or severe tortuosity.Pre-procedure screening and assessment of the femoral/iliac artery internal diameters will enable the clinician to determine if the sapien valve can be delivered transfemorally.Assessment of location and amount of circumferential calcium will aid in determining areas of reduced vessel diameters.The operators are trained to measure minimum vessel diameter taking calcium into account.The physician training manual also lists the minimum recommended vessel size for each size device.Despite the best screening tools, a small percentage of patients will have femoral/iliac vessels that are not amenable to the trans-femoral approach or where increased resistance is encountered during insertion of devices.In many cases, the vessel minimum luminal diameter (mld) may be borderline or below the indicated size.In addition, significant calcification and/or tortuosity, not always appreciable on imaging, could be contributing factors to the event.In this case, there was no allegation or indication a device malfunction contributed to these adverse events.The exact cause of the stroke is unknown but may be related to the mechanisms above, such as the patient's advanced age and right carotid disease.The exact cause of the hematoma and rca dissection are unknown but may be related to the mechanisms above and possibly the device used for closure of the vessel but it is still unclear.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.No corrective or preventative actions are required.

Brand Name
EDWARDS ESHEATH INTRODUCER SET
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key12849546
Report Number2015691-2021-06411
Device Sequence Number4672062
Product Code NPT
UDI-Device Identifier00690103193985
UDI-Public(01)00690103193985(17)230707(10)63880133
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/07/2023
Device Model Number914ESA
Device Lot Number63880133
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/26/2021
Supplement Date Received by Manufacturer11/18/2021
Initial Report FDA Received Date11/19/2021
Supplement Report FDA Received Date12/06/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/07/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Required Intervention;
Patient SexMale